Clinical and ECG Effects of Escitalopram Overdose

G R VAN, I WHYTE, Geoffrey Isbister

    Research output: Contribution to journalArticlepeer-review

    Abstract

    Study objective: We investigate the clinical effects of escitalopram overdose and determine the risk of QT prolongation and serotonin toxicity. Methods: A review of escitalopram overdoses to a clinical toxicology unit was undertaken. Patient demographics, details of the ingestion, clinical effects, including evidence of serotonin toxicity, complications (arrhythmias and seizures), ICU admission, and length of stay were obtained. QT and QRS intervals were manually measured on ECGs by using a standardized approach. In a subgroup of 34 prospectively recruited patients, escitalopram was detected in blood from 33 patients. Medians and interquartile ranges (IQR) were reported, and QT versus pulse rate was plotted on a QT nomogram to investigate QT prolongation. Results: Median ingested dose in the 79 presentations was 140 mg (IQR 75 to 260 mg; range 20 to 560 mg), and escitalopram was the only drug ingested or all coingested drugs were nontoxic in 46 cases. Median length of stay for patients receiving clinically important coingestants was 19 hours (IQR 9 to 33 hours) compared with that of patients receiving escitalopram alone (median 12 hours; IQR 7 to 19 hours). Serotonin toxicity occurred in 7 of the 46 escitalopram-alone ingestions (15%) but in only 1 of the 33 patients coingesting other medications. Common features were inducible clonus and hyperreflexia. Central nervous system depression and ICU admission were rare in escitalopram-alone overdoses compared with those in cases with sedative coingestants. Bradycardia (pulse rate <60 beats/min) occurred in 11 cases (14%) and an abnormal QT-HR pair in 11 (14%), which was associated with normal or slow pulse rates. There were no deaths, seizures, or arrhythmias. Conclusion: Major manifestations of escitalopram overdose were serotonin toxicity, QT prolongation, and bradycardia. The study suggests a potential for cardiac arrhythmias in escitalopram overdose. � 2009 American College of Emergency Physicians.
    Original languageEnglish
    Pages (from-to)404-408
    Number of pages5
    JournalAnnals of Emergency Medicine
    Volume54
    Issue number3
    Publication statusPublished - 2009

    Fingerprint

    Dive into the research topics of 'Clinical and ECG Effects of Escitalopram Overdose'. Together they form a unique fingerprint.

    Cite this